Psychiatry and Clinical Psychopharmacology

Schizophrenia and other psychotic disorders Delusional disorder probably induced by bupropion

Psychiatry and Clinical Psychopharmacology 2013; 23: Supplement S116-S116
Read: 458 Published: 20 March 2021

Bupropion is an agent, which is used in treatment of depression and smoking addiction. It effects by blocking re-uptake of dopamine and noradrenalin. At the same time, it antagonizes nicotinic acetylcholine receptors. The most common side effects are insomnia, headache and dry mouth. It is considered that bupropion might trigger or worsen psychosis due to dopaminergic effect. Patients with history of psychosis and actively using dopaminergic agents are particularly under risk. In this letter we report a case with psychotic attack, which occurred in a patient who was started on bupropion treatment based on diagnosis of depression. The 45-year old female patient was admitted to our outpatient clinic due to complaints of sadness, poor energy, aversion and hypersomnia. Bupropion was started at a dose of 150 mg/day based on preliminary diagnosis of depression. Dose was increased to 300 mg/day a week later. Patient had complaints of insomnia, bad temper and abnormal thoughts (such as neighbors will harm her, her meals are poisoned, she is followed by others and others wants to her) ten days after dose of drug was increased. Based on those complaints, relatives of the patient referred her to our hospital and psychiatric assessment of the patient, cooperation and orientation were intact; affection was irritable. Persecutory delusions were found in though content. No perception defect could be found. Attention, memory, abstract thinking, knowledge and calculation were normal. Personal history indicated no particularity, excluding depression attacks. Familial history indicated no specific finding. Laboratory test values were within normal ranges. Cranial imaging results were also normal. Bupropion (300 mg/day) was discontinued and risperidone (1 mg/day) was added to current treatment. It was observed that paranoid delusions and irritability complete disappeared two weeks later. One should keep in mind that bupropion might trigger psychosis in patients without history of psychosis, while it is considered that psychosis could worsen in patients with personal history of psychosis if the patient is going to be started on bupropion.

EISSN 2475-0581